North Carolina, 2013Damaging Winds in North Carolina, July 21, 2013
July 21, 2013 · NWS RNK · 3 events in 2 counties and zones
The continued presence of a very warm and humid air mass promoted the development of a scattered thunderstorms. By afternoon, two storms reached severe criteria.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The continued presence of a very warm and humid air mass promoted the development of a scattered thunderstorms. By afternoon, two storms reached severe criteria.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 21, 1:33 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 21, 1:33 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT SUN JUL 21 2013
.SYNOPSIS...
A WEAK COLD FRONT WILL DRIFT SOUTHEAST TOWARD THE AREA
TODAY...BEFORE STALLING OVER OR JUST NORTH OF THE REGION TONIGHT
INTO MONDAY. THE PROXIMITY OF THIS FRONT WILL INCREASE THE THREAT
FOR SHOWERS AND THUNDERSTORMS INTO EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1015 AM EDT SUNDAY...
LATEST ROUND OF SURFACE OBSERVATIONS AND RADAR TRENDS INDICATES
THAT A WEAK COLD FRONT REMAINS STALLED NEAR THE OHIO RIVER THIS
MORNING. AN UPPER DISTURBANCE RIDING NEAR THE FRONT IS TRIGGERING
SHOWERS AND A FEW THUNDERSTORMS ACROSS CENTRAL WEST VIRGINIA...
WITH THIS ACTIVITY EXPECTED TO ENTER GREENBRIER AND SUMMERS
COUNTIES SHORTLY AFTER 10 AM. THIS AREA OF CONVECTION IS
SMALL...BUT ALSO SLOW MOVING...AND A FEW LOCATIONS IN THESE
COUNTIES MAY PICK UP A QUICK ONE HALF TO THREE QUARTERS OF AN INCH
OF RAIN.
EXPECT THE COLD FRONT WILL ATTEMPT TO SHIFT SOUTHEAST TOWARD THE
REGION TODAY AS THE DISTURBANCE CONTINUES TO THE EAST. MOISTURE
POOLING AHEAD OF THE APPROACHING FRONT WILL RESULT IN A GREATER
CONCENTRATION OF SHOWER AND THUNDERSTORM ACTIVITY ACROSS PARTS OF
SOUTHEAST WEST VIRGINIA. BELIEVE THE GREATEST THREAT WILL BE IN
THE FORM OF HEAVY RAIN...AND POSSIBLY LOCALIZED FLOODING...BUT
OTHERWISE DO NOT EXPECT MUCH IN THE WAY OF ORGANIZED SEVERE
THUNDERSTORM ACTIVITY. STILL HOLDING OFF ON A FLASH FLOOD WATCH AS
HEAVY RAIN HAS BEEN HIT AND MISS ACROSS THE NORTHWEST THE PAST
COUPLE OF DAYS...AND IS EXPECTED TO REMAIN SO TODAY.
ELSEWHERE...RAINFALL DEVELOPMENT WILL BE MORE LINKED TO DAYTIME
HEATING...WITH SPOTTY SHOWERS AND THUNDERSTORMS DEVELOPING ALONG
THE RIDGES DURING EARLY AFTERNOON...AND SPREADING ACROSS THE
PIEDMONTS BY LATE AFTERNOON OR EARLY EVENING. CLOUD COVER WAS THIN
TO START THE DAY...AND SUNSHINE HAS ALLOWED FOR RAPID WARMING OF
TEMPERATURES THIS MORNING...AND WOULD NOT BE SURPRISED TO SEE A
FEW STORMS PULSE UP QUICKLY LATER TODAY...BECOMING STRONG TO
SEVERE...SOUTH OF THE INTERSTATE 81 CORRIDOR.
COLD FRONT WILL REMAIN NORTH OF THE AREA TONIGHT...AND EXPECT MOST
OF THE SHOWER AND THUNDERSTORM ACTIVITY TO DIMINISH AFTER SUNSET
WITH THE LOSS OF DAYTIME HEATING...ALTHOUGH WILL KEEP HIGHER
CHANCES ACROSS THE MOUNTAINS AS WEAK UPPER DISTURBANCES PASS FROM
THE WEST. CONTINUED FETCH OF TROPICAL MOISTURE WILL KEEP OVERNIGHT
LOWS ON THE MILD SIDE...GENERALLY IN THE MID 60S TO LOW 70S.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 331 AM EDT SUNDAY...
A POSITIVE-TILTED UPPER LEVEL TROUGH WILL ENTER THE OHIO VALLEY ON
MONDAY. THIS SYSTEM PLUS AFTERNOON CONVECTION...WILL HELP PUSH A
WEAK COOL FRONT ACROSS THE REGION MONDAY NIGHT AND TUESDAY. THIS
FRONT MAY WASH OUT BEFORE CROSSING THE BLUE RIDGE OR GET ABSORBED
INTO A SURFACE WAVE LINGERING IN THE NC/VA COASTAL PIEDMONT ON
TUESDAY. DESPITE THE PASSING OF THIS FRONTAL BOUNDARY...THETA-E WILL
REMAIN HIGH KEEPING THE REGION IN A HUMID AIR MASS. MODEL PWATS ARE
FORECASTED TO ALSO REMAIN HIGH AND AROUND 2 STANDARD DEVIATIONS
ABOVE NORMAL (2.00 INCHES). STEERING FLOW WILL BE A LITTLE STRONGER
THAN THE LAST COUPLE OF DAYS...BUT STILL NOT FAST ENOUGH TO LIMIT
FLASH FLOOD THREAT. IF ANY ONE STORM COULD EFFECTIVELY CONVERT THIS
MOISTURE INTO RAINFALL...LOCALIZE FLASH FLOODING WILL BE POSSIBLE.
TRAINING OF CELL WILL LIKELY PRODUCE THE HIGHER FLASH FLOOD THREAT
MONDAY AND TUESDAY. ANTECEDENT CONDITIONS HAVE IMPROVED OVER THE
WEEKEND WITH SPOTTY SHOWERS AND CONSIDERING TIME OF YEAR...FLOODING
MAY JUST BE ISOLATED. WE WILL CONTINUE TO MONITOR THE SITUATION WITH
EACH FORECAST PACKAGE WITH POSSIBLE FLASH FLOOD WATCHES BEING ISSUED
FOR ALL OR PORTION OF THE FORECAST AREA.
HEIGHTS WILL LOWER AS THE UPPER LEVEL TROUGH APPROACHES THE AREA.
WITH LOWER HEIGHTS COMES SLIGHTLY COOLER TEMPERATURES ALOFT AND AN
INCREASE CHANCE FOR HAIL. MELTING HAIL AND WATER LOAD SHEDDING MAY
ALSO LEAD TO WET MICROBURST EACH AFTERNOON AND EVENING. IN THE SHORT
OF IT...SEVERE CHANCES ARE ON THE INCREASE MONDAY AND TUESDAY WITH
PULSE ENVIRONMENT GIVING WAY TO MORE CELLS CONGEALING INTO SLOW
MOVING LINE SEGMENTS. CONVECTION MAY ALSO LINGER DEEP INTO THE NIGHT
AND START EARLIER IN THE MORNING WITH WEAK SHORT WAVES TRACKING OVER
THE REGION EACH PERIOD.
TUESDAY NIGHT INTO WEDNESDAY...WINDS BECOME MORE WESTERLY AS A
STRONGER SHORT WAVE TRACKS NORTHEAST OF THE AREA. THIS WESTERLY FLOW
SHOULD REDUCE THE THREAT OF SHOWERS AND THUNDERSTORMS.
HOWEVER...HUMIDITIES WILL REMAIN HIGH AS A SECONDARY FRONT WITH
DRIER AIR STALLS ACROSS THE SOUTHERN OHIO VALLEY.
WITH BOTH AN INCREASE IN AREAL COVERAGE AND DURATION OF
SHOWERS...AFTERNOON TEMPERATURES WILL LIKELY BE CLOSER TO NORMAL
THROUGH THE FIRST PART OF THIS WEEK. MUGGY CONDITIONS WILL LIKELY
KEEP TEMPERATURES 3F-6F WARMER THAN NORMAL DURING THE OVERNIGHT
PERIOD.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
AS OF 1140 AM EDT SATURDAY...
UPPER TROF OVER THE EASTERN UNITED STATES DEEPENS WITH TIME. LOOKING
AT ONLY SUBTLE DROPS IN 500 MB HEIGHTS OVER THE FORECAST AREA. 850
MB WINDS BECOME NORTHWEST TUESDAY NIGHT AND WEDNESDAY WITH 850 MB
TEMPERATURES AROUND +16...SLIGHTLY COOLER THAN THIS WEEK. ECMWF
FORECAST RELATIVE HUMIDITIES IN THE 700-300 MB LAYER SHOW DRY AIR
COMING INTO THE REGION NOON THURSDAY. WILL HAVE A LOWER
PROBABILITY OF PRECIPITATION IN THE FORECAST FOR FRIDAY AND
SATURDAY EXPECTING THE FRONT TO BE WELL SOUTH OF THE COUNTY
WARNING AREA IN THAT TIME FRAME.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 200 PM EDT SUNDAY...
A WEAK COLD FRONT REMAINS SITUATED NEAR THE OHIO RIVER THIS
AFTERNOON...WHILE SOUTHWESTERLY WINDFLOW SOUTH OF THE BOUNDARY
CONTINUES TO PULL GULF MOISTURE INTO THE AREA. STRONG HEATING
EARLIER THIS MORNING RESULTED IN SCATTERED SHOWERS AND
THUNDERSTORMS FROM ROA WESTWARD...WHERE POCKETS OF HEAVY RAIN HAVE
REDUCED VISIBILITIES TO LESS THAN 1/2SM FOR BRIEF PERIODS OF TIME.
CONVECTION WILL ADVANCE EASTWARD DURING THE AFTERNOON...AFFECTING
LYH AND DAN THROUGH 21/22Z...BEFORE CONVECTION BEGINS TO DIMINISH
WITH THE LOSS OF DAYTIME HEATING AFTER 23Z. SPOTTY SHOWERS AND
ISOLATED THUNDERSTORMS WILL LINGER IN THE VICINITY OF BLF AND LWB
DURING THE NIGHT AS WEAK DISTURBANCES APPROACH FROM THE WEST.
PATCHY FOG WILL BE THE OTHER MAIN CONCERN FOR THE OVERNIGHT
HOURS...ESPECIALLY FOR LWB AND BCB...WHERE NOCTURNAL FOG IN
USUAL. WILL ALSO KEEP AN EYE ON RADAR AND SATELLITE IMAGERY THIS
EVENING AS PATCHY FOG WILL ALSO BE EXPECTED ACROSS AREAS WHERE
HEAVY RAIN FALLS AND CLOUDS SCATTER OVERNIGHT.
COVERAGE OF SHOWER AND THUNDERSTORM ACTIVITY WILL BE MORE
WIDESPREAD ON MONDAY AS A STRONGER UPPER LEVEL DISTURBANCE CROSSES
THE AREA FROM THE WEST. MAIN CONCERNS WITH THIS DISTURBANCE WILL
AGAIN BE HEAVY RAIN...RESULTING IN PERIODIC IFR CONDITIONS AT ALL
AIRPORTS. A FEW SEVERE STORMS WILL ALSO BE POSSIBLE...MORE SO FOR
DAN AND LYH WHERE STRONGER DAYTIME HEATING WILL ADD TO ATMOSPHERIC
INSTABILITY DURING THE AFTERNOON.
MODELS CONTINUE TO DEPICT THE STALLED FRONT HOLDING JUST NORTH OF
THE AREA THROUGH EARLY TUESDAY...BEFORE LIFTING AS A LOW PRESSURE
SYSTEM MOVES ACROSS THE WESTERN GREAT LAKES. REGARDLESS...EXPECT
DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS TO PERSIST THROUGH THE
COMING WORKWEEK AS GULF MOISTURE REMAINS ABUNDANT ACROSS THE AREA.
ANOTHER COLD FRONT WILL APPROACH THE OHIO RIVER TOWARD THE END OF
THE WORKWEEK...BUT DO NOT SEE THE FRONT ADVANCING MUCH FURTHER
SOUTH THAN THAT.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JH/WERT
NEAR TERM...JH/NF
SHORT TERM...RCS
LONG TERM...AMS
AVIATION...JH/NF
Hazardous weather outlook, Jul 21, 2:45 PM EST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT SUN JUL 21 2013
VAZ007-010-011-018>020-WVZ042>045-221945-
TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
345 PM EDT SUN JUL 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL PERSIST INTO LATE EVENING. HEAVY
RAIN WILL ACCOMPANY THIS ACTIVITY...INTRODUCING A RISK OF FLASH
FLOODING. TO A LESSER EXTENT...A FEW OF THE STRONGER THUNDERSTORMS
WILL ALSO BE CAPABLE OF PRODUCING LOCALLY DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE AREA
NEAR A WEAK COLD FRONT THAT WILL LINGER THROUGH TUESDAY BEFORE
LIFTING NORTH. THIS WILL ENHANCE THE THREAT FOR FLASH FLOODING ON
MONDAY...ESPECIALLY ACROSS AREAS THAT HAVE RECEIVED HEAVY
RAINFALL DURING RECENT DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>006-018>020-VAZ009-012>017-022>024-032>035-043>047-058-059-
221945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
345 PM EDT SUN JUL 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL PASS ACROSS THE REGION
THROUGH THIS EVENING. THE MAIN THREAT WILL BE HEAVY RAIN...WITH
SOME LOCATIONS RECEIVING AN INCH OR MORE OF RAINFALL WITHIN A FEW
MINUTES. SUCH RAINFALL RATES WILL ENHANCE THE THREAT OF FLASH
FLOODING. COVERAGE OF RAINFALL WILL DIMINISH AFTER SUNSET. IN
ADDITION...A FEW STORMS WILL BECOME STRONG ENOUGH TO PRODUCE
DAMAGING WIND GUSTS CAPABLE OF TAKING DOWN TREES...ESPECIALLY IN
AREAS WHERE THE SOIL IS SATURATED FROM RECENT HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE AREA
NEAR A WEAK COLD FRONT THAT WILL LINGER THROUGH TUESDAY BEFORE
LIFTING NORTH. THIS WILL RESULT IN MORE OF A FLASH FLOODING
THREAT ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 21, 2:15 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT SUN JUL 21 2013
VAZ013-014-211945-
MONTGOMERY VA-PULASKI VA-
315 PM EDT SUN JUL 21 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
CENTRAL PULASKI COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 345 PM EDT
* AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PULASKI...MOVING TO THE EAST AT 15 MPH.
* WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
RADFORD...
PULASKI...
DUBLIN...
GRAYSONTOWN...
AND DRAPER.
LAT...LON 3699 8081 3715 8080 3717 8053 3699 8054
TIME...MOT...LOC 1911Z 271DEG 12KT 3706 8076
KM
Special weather statement, Jul 21, 2:20 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT SUN JUL 21 2013
VAZ033-034-044>046-058-059-212015-
HALIFAX VA-CHARLOTTE VA-BEDFORD VA-APPOMATTOX VA-FRANKLIN VA-
PITTSYLVANIA VA-CAMPBELL VA-
320 PM EDT SUN JUL 21 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
NORTHWESTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
CAMPBELL COUNTY IN CENTRAL VIRGINIA...
* UNTIL 415 PM EDT
* AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HODGES TO
CLIMAX...MOVING TO THE EAST AT 30 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.
* LOCATIONS IMPACTED INCLUDE...
EVINGTON...
HUDDLESTON...
HURT...
BROOKNEAL...
AND NATHALIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND MOVE
INSIDE A STURDY SHELTER NOW. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3687 7895 3683 7965 3685 7964 3683 7966
3683 7972 3724 7949 3727 7877
TIME...MOT...LOC 1919Z 266DEG 25KT 3718 7916 3686 7950Special weather statement, Jul 21, 2:35 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT SUN JUL 21 2013
NCZ019-020-212030-
YADKIN NC-WILKES NC-
335 PM EDT SUN JUL 21 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
SOUTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 430 PM EDT
* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WINDY GAP...MOVING TO THE EAST AT 20
MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BUCK SHOALS...
AND BROOKS CROSSROADS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3610 8106 3615 8077 3614 8074 3605 8076
3606 8099 3604 8103 3604 8105
TIME...MOT...LOC 1932Z 263DEG 18KT 3605 8095Special weather statement, Jul 21, 2:37 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT SUN JUL 21 2013
NCZ005-006-212000-
ROCKINGHAM NC-CASWELL NC-
337 PM EDT SUN JUL 21 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
* UNTIL 400 PM EDT
* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MAYFIELD TO
BETHANY...MOVING TO THE EAST AT 10 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
PROVIDENCE...
REIDSVILLE...
YANCEYVILLE...
CAMP SPRINGS...
AND GATEWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3625 7989 3654 7948 3654 7914 3625 7941
3624 7961
TIME...MOT...LOC 1932Z 264DEG 9KT 3649 7957 3625 7987Special weather statement, Jul 21, 2:39 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT SUN JUL 21 2013
VAZ058-059-212015-
HALIFAX VA-CHARLOTTE VA-
339 PM EDT SUN JUL 21 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHEASTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 415 PM EDT
* AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TOWER HILL TO
CONCORD...MOVING TO THE EAST AT 35 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
REDOAK...
WYLLIESBURG...
AND DRYBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3689 7849 3679 7858 3664 7888 3688 7860
3694 7848
TIME...MOT...LOC 1937Z 267DEG 29KT 3749 7882 3729 7897Special weather statement, Jul 21, 2:42 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT SUN JUL 21 2013
VAZ045>047-212015-
BUCKINGHAM VA-APPOMATTOX VA-CAMPBELL VA-
342 PM EDT SUN JUL 21 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...
APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
NORTHEASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
* UNTIL 415 PM EDT
* AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TOWER HILL TO
CONCORD...MOVING TO THE EAST AT 35 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
CONCORD...
BENT CREEK...
APPOMATTOX...
DILLWYN...
AND SHEPPARDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3733 7850 3735 7855 3737 7856 3736 7858
3740 7859 3735 7859 3725 7868 3726 7910
3754 7885 3754 7883 3757 7881 3763 7825
TIME...MOT...LOC 1941Z 267DEG 29KT 3749 7882 3729 7897
KMThunderstorm Wind, Rockingham
- When
- July 21, 2:52 PM EST
- Where
- Rockingham County, 2.66 mi NE of Monroeton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.310, -79.700
Thunderstorm winds blew a tree down on a house along Longbow Road.
Thunderstorm Wind, Caswell
- When
- July 21, 3:41 PM EST
- Where
- Caswell County, 0.57 mi SSE of Semora
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.492, -79.146
One tree was blown down on Murphy Road by thunderstorm winds.
Thunderstorm Wind, Caswell
- When
- July 21, 3:48 PM EST
- Where
- Caswell County, 2.19 mi E of Prospect Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $400
- Reported by
- 911 Call Center
- Coordinates
- 36.248, -79.161
Thunderstorm winds blew a tree down on Bama Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Minnesota, July 21 to 22, 2013$3.5 million · EF2 · 8 events
- Flash Flooding and Heat in Utah, July 21 to 24, 20131 death · $20,000 · 8 events
- Damaging Winds and Lightning Strike in Georgia, July 21 to 23, 20131 death · 2 injured · $3,000 · 50 kt wind · 3 events
- Heavy Rain in West Virginia, July 21 to 22, 20131 death · $20,000 · 2 events
- Tornado and Flash Flood in North Dakota, July 21, 2013$480,000 · EF0 · 32 events
- Flash Flooding and Heavy Rain in Arizona, July 21, 2013$775,000 · 9 events
- Flash Flooding and Damaging Wind in California, July 21 to 22, 2013$500,000 · 50 kt wind · 6 events
- Lightning Strike in Florida, July 21, 2013$500,000 · 1 event
- Flash Flood and Hail in Iowa, July 21, 2013$287,000 · 1.75 in hail · 5 events
- Damaging Winds in Florida, July 21 to 23, 2013$82,000 · 55 kt wind · 20 events
- Hail and Damaging Winds in Wisconsin, July 21, 20132 injured · $61,000 · 1 in hail · 8 events
- Flash Flood in North Carolina, July 21, 2013$90,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466705, 466706, 469194.